Hail, Kiowa
- When
- October 3, 4:28 PM CST
- Where
- Kiowa County, 0.69 mi N of Mullinville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -99.480
Severe thunderstorms produced large hail and damaging winds on 10/3.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms produced large hail and damaging winds on 10/3.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 3, 3:37 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 437 PM CDT Tue Oct 3 2023 ...Updated Aviation... .SHORT TERM...(This afternoon through Wednesday night) Issued at 200 PM CDT Tue Oct 3 2023 Midday satellite imagery clearly showed a strong shortwave exiting the I-25 corridor in central Colorado, approaching SW KS. Mesoanalysis outlined convective instability increasing across the far west/southwest zones as of 145 pm, with moderate CAPE/shear to support organized/severe thunderstorms. As the shortwave and its attendant forcing for ascent impinges on this moisture/instability axis, scattered thunderstorms are expected to develop rapidly early to mid afternoon along the dryline draped over SW KS. Latest thinking this will be along the US 83/283 corridors, as shown by 12z ARW and other CAMs. Supercells are expected initially into the early evening, with large hail (up to 2 inch diameter) likely in the strongest cores. With time, given strong linear forcing and the quickly advancing shortwave, any supercells will congeal into a squall line over the eastern and northeast zones this evening. It is this area east of US 283 where hail/wind is most probable, and thunderstorm coverage will be highest this evening. Included severe wording in the eastern grid zones. Where 1) storms can remain in a discrete supercell mode and 2) surface winds remain more backed SEly, a tornado risk is apparent during the early evening. Storms are expected to be confined to the southeast zones by midnight, ahead of the advancing cold front. Some subsidence will clear the sky at least partially overnight, with mid level clouds and maybe a few postfrontal showers over the southeast zones around sunrise Wednesday. Light north winds will prevail late tonight across all zones, with seasonably cool temperatures in the upper 40s northwest, to the upper 50s southeast. North winds will be quite elevated for several hours Wednesday morning behind the departing shortwave, and loaded the 90%ile NBM for these wind/wind gust grids. Decreasing northeast winds and increasing sunshine will provide for an enjoyable early fall afternoon with comfortable temperatures in the lower to mid 70s. Wednesday night/Thursday morning is expected to be even cooler, with stronger radiational cooling and lighter winds allowing temperatures to fall into the 40s at most locations. .LONG TERM...(Thursday through Tuesday) Issued at 200 PM CDT Tue Oct 3 2023 Key Messages: -With the exception of a few rain showers northeast counties Friday morning, the entire long term forecast is dry through next Tuesday 10 October. -A strong cold front will provide strong north winds Friday. -The coldest temperatures so far this young fall season are expected Saturday morning, with a frost/freeze expected north of Dodge City. Another pleasant autumn day expected Thursday, under quiet dry NW flow as a PNA synoptic pattern develops over North America. Light north winds will continue, but with near full sunshine and still no cool advection, afternoon temperatures will average near early October normals, in the 70s. A strong dry cold front is expected to be near the northern zones sunrise Friday, racing south through SW KS Friday morning. With the strongest post frontal winds timed favorably with the diurnal heating cycle, a mixed boundary layer will easily allow for north gusts of at least 40 mph for several hours Friday. Increased winds over the NBM, using the 90%ile. North winds of 20-30 mph will be common midday Friday, before slowly diminishing in the afternoon. Ensemble mslp plots and the 12z ECMWF forecast a 1038 mb surface high surging southward on the high plains early Friday, and this will our first true taste of crisp invigorating air from Canada. Models remain consistent generating some light post frontal rain showers favoring the northeast zones early Friday, but NBM probability for anything more than 0.10 inch is very low. The coldest night so far this fall season is expected Friday night and Saturday morning, as a 1030+ mb surface anticyclone slides directly south over SW KS. Radiational cooling looks near ideal at sunrise Saturday, and NBM min temp grids are trending colder. The forecast for Saturday morning will now call for 30s for all zones, with frost likely, especially north of US 50. A light freeze is becoming increasingly likely for northern zones, along and north of K-96, and frost/freeze headlines are expected to be required. Included widespread frost in the grids northern zones Saturday morning. Quiet dry weather is expected over the weekend and early next week, with a pronounced warming trend Saturday through Tuesday. Afternoon temperatures will range from 60s Saturday, back to the mid 80s Tuesday. A long stretch of quiet beautiful October fall weather is on the way. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 437 PM CDT Tue Oct 3 2023 Scattered thunderstorms are still expected across SW KS through about 03z Wed as a dryline and cold front sweep across the airports. Some storms are expected to be severe with large hail and damaging winds, but confidence on direct terminal impacts is low, so kept TAFs dry. Storms are most likely near HYS where a mention of CB/VCTS was included. Cold front will bring a sharp north wind shift overnight. After 15z Wed, north winds will increase at all airports, gusting to near 30 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 75 49 78 / 60 10 0 0 GCK 50 73 47 75 / 10 0 0 0 EHA 49 72 47 76 / 0 0 0 0 LBL 50 73 47 77 / 10 10 0 0 HYS 52 74 48 75 / 60 0 0 0 P28 60 75 52 79 / 70 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 351 AM CDT Tue Oct 3 2023 KSZ030-031-043>046-061>066-074>081-084>090-040900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 351 AM CDT Tue Oct 3 2023 /251 AM MDT Tue Oct 3 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing hail larger than 2 inches and wind gusts of 65 mph or greater will be possible after 1pm near and east of highway 283. A few tornadoes can not be rule out during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 pm near and east of highway 283.
Special Weather Statement
National Weather Service Dodge City KS
301 PM CDT Tue Oct 3 2023
KSZ061-062-032030-
Kearny KS-Hamilton KS-
301 PM CDT Tue Oct 3 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HAMILTON AND KEARNY
COUNTIES THROUGH 330 PM CDT/230 PM MDT/...
At 301 PM CDT/201 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles southeast of
Tribune to near Syracuse. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Kendall around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10165 3826 10111 3781 10130 3788 10182
TIME...MOT...LOC 2001Z 272DEG 26KT 3827 10157 3795 10170
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
350 PM CDT Tue Oct 3 2023
KSZ043-044-062-063-032130-
Finney KS-Kearny KS-Lane KS-Scott KS-
350 PM CDT Tue Oct 3 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN KEARNY...NORTHWESTERN
FINNEY...SCOTT AND NORTHWESTERN LANE COUNTIES THROUGH 430 PM CDT...
At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to 11 miles northeast of
Kendall. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Modoc and Scott State Lake around 355 PM CDT.
Scott City around 400 PM CDT.
Other locations in the path of these storms include Shallow Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.
&&
LAT...LON 3826 10136 3827 10112 3862 10113 3870 10108
3870 10040 3800 10090 3799 10153
TIME...MOT...LOC 2050Z 258DEG 27KT 3865 10097 3807 10141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
427 PM CDT Tue Oct 3 2023
KSZ043>045-062-063-032215-
Finney KS-Kearny KS-Lane KS-Scott KS-Ness KS-
427 PM CDT Tue Oct 3 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...NORTHWESTERN NESS AND LANE COUNTIES
THROUGH 515 PM CDT...
At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Gove to 11 miles west of
Friend. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Scott City, Shallow Water, and Manning around 430 PM CDT.
Healy around 440 PM CDT.
Grigston around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10012 3818 10056 3810 10130 3826 10117
3827 10112 3833 10113 3870 10084
TIME...MOT...LOC 2127Z 232DEG 35KT 3880 10059 3822 10112
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement National Weather Service Dodge City KS 444 PM CDT Tue Oct 3 2023 KSZ088-089-032215- Clark KS-Comanche KS- 444 PM CDT Tue Oct 3 2023 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES THROUGH 515 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Acres, moving northeast at 45 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Sitka around 500 PM CDT. Other locations in the path of this storm include Protection. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3700 9988 3731 9968 3715 9929 3700 9952 TIME...MOT...LOC 2143Z 219DEG 37KT 3700 9973 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH SPRINGER
Special Weather Statement
National Weather Service Dodge City KS
448 PM CDT Tue Oct 3 2023
KSZ031-046-032215-
Rush KS-Ellis KS-
448 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUSH AND SOUTHEASTERN
ELLIS COUNTIES THROUGH 515 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Loretta around 500 PM CDT.
Pfeifer around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Kansas.
&&
LAT...LON 3878 9904 3870 9904 3870 9903 3855 9903
3838 9929 3850 9947 3886 9920
TIME...MOT...LOC 2148Z 219DEG 37KT 3850 9932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
508 PM CDT Tue Oct 3 2023
KSZ078-080-088-089-032300-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
508 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES THROUGH 600 PM
CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sitka, moving northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Greensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3721 9973 3773 9951 3773 9949 3757 9904
3712 9951
TIME...MOT...LOC 2208Z 208DEG 35KT 3725 9959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SPRINGERThe Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
15 hail, 2 thunderstorm wind. Local standard time, as filed.
Storm chaser noted via live stream along Highway 183 near the Kiowa/Edwards county line.
The Emergency manager reported that up to 70 percent of homes in Lewis sustained broken windows and/or damaged siding due to wind driven hail. South side of structures sustained damage, two patrol vehicles, along with numerous other vehicles.
A tree was reported down in Larned due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, October 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143976, 1143977, 1143978, 1143979, 1143980, 1143981, 1143982, 1143983, 1143984, 1143985, 1143986, 1143987, 1143988, 1143989, 1143990, 1143991, 1143992.